Kansas, 2020

Hail in Kansas, June 27, 2020

June 27, 2020 · NWS DDC · 1 event in 1 county or zone

A surface boundary continued to be draped across northern counties with a weak upper level disturbance pushing out of Colorado. No severe weather occurred but a watch along with a slight risk was issued for these areas of west central to north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface boundary continued to be draped across northern counties with a weak upper level disturbance pushing out of Colorado. No severe weather occurred but a watch along with a slight risk was issued for these areas of west central to north central Kansas. Gusty winds up to 40-50 mph along with hail up to pennies occurred but no severe weather reports were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 6:00 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 27, 6:00 PM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT Sat Jun 27 2020

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 1205 PM CDT Sat Jun 27 2020

Short range models indicate a weak upper level shortwave trough
moving east across the northern Colorado Rockies this afternoon and
into the high plains lee of the Rockies this evening. Steepening
low/mid level lapse rates and sufficient instability present will
set the stage for likely thunderstorm development in vicinity of a
lee side trough axis in eastern Colorado late this afternoon as a
series of H5 vort maxima kick out of the Rockies. CAMs show
thunderstorms then spreading eastward into west central and
possibly northern portions of southwest Kansas through mid/late
evening. Although a weak southwest flow aloft developing across
the region will provide less than favorable support, severe
potential increases somewhat as any possible storms move into a
pool of increased moisture/instability...with SBCAPE values in
excess of 2000 to 2500 J/kg...and modest deep layer shear
associated with a developing frontal boundary attendant to a
deepening surface low in southeast Colorado.

As for temperatures, look for lows down into the 60s(F) in west
central and much of southwest Kansas with the lower 70s(F) possible
in south central Kansas. Afternoon highs are expected well up into
the 90s(F) to near 100F Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 103 PM CDT Sat Jun 27 2020

A less active pattern takes hold early next week as ridging aloft
builds across the Central Plains while an extremely weak unorganized
flow prevails on the back side across the Western High Plains.
Medium range models indicate upper level troughing deepening, then
edging eastward across Intermountain West which may introduce
thunderstorm chances to more northern reaches of the Western High
Plains late Tuesday. A shortwave impulse is projected to cycle
through the larger scale trough axis during the day Tuesday then
lift northeast Tuesday evening helping to usher an attendant front
boundary into western Kansas. More finite details remain uncertain
due to timing and track of the upper level system, but thunderstorms
may be a possibility as far south as western Kansas Tuesday night.

Prevailing southerlies will continue to reinforce a much warmer air
mass across the high plains Monday and Tuesday with H85 temperatures
ranging from the upper 20s(C) in central Kansas to the lower 30s(F)
closer to the Colorado border. Expect to see highs up around to a
little above 100F both days. The projected frontal passage Tuesday
night should provide a break to the hotter temperatures with highs
holding to the 90s(F) Wednesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jun 27 2020

Thunderstorms will affect portions of west central and southwest
Kansas late this evening. The pattern looks somewhat similar to
last night, although the thunderstorm complex may not be quite as
organized. Nevertheless, we will carry VCTS in the TAF for a 3-hr
period late this evening at GCK, DDC, and HYS terminals and amend
as needed for more details on timing/removal as we go on through
the evening hours. Storms should clear all terminals in the 06-09Z
time frame. South winds will increase again during the day Sunday
with sustained speeds late morning through afternoon of 15 to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  97  72 101 /  20   0  10   0
GCK  64  98  69 103 /  30   0  10   0
EHA  65 100  69 103 /  20   0   0   0
LBL  67 100  69 103 /  20   0   0   0
HYS  67  96  72 100 /  30  10  10   0
P28  73  96  73  98 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Jun 27, 3:15 AM CST, 19 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
415 AM CDT Sat Jun 27 2020

KSZ030-031-043>046-061>066-074>081-084>090-280915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
415 AM CDT Sat Jun 27 2020 /315 AM MDT Sat Jun 27 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A broken line of thunderstorms will move west to east across the
area early this evening. Wind gusts around 60 mph and hail up to
half dollar size may occur in the better organized thunderstorms.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Hottest temperatures of the week are expected Tuesday and
Wednesday.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 27, 9:02 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Sat Jun 27 2020

KSZ076-077-085>087-280445-
Haskell-Gray-Stevens-Seward-Meade-
Including the cities of Sublette, Satanta, Cimarron, Montezuma,
Hugoton, Liberal, Meade, Plains City, and Fowler
1002 PM CDT Sat Jun 27 2020

...Strong winds possible from possible heat bursts along
Highway 56 corridor...

AT 10 PM strong winds and a rapid but brief warming spike in
temperatures will be possible along and in vicinity of the
Highway 56 corridor from near Hugoton to near Montezuma
and Cimarron. This rare weather phenomenon called a heat burst
will be possible through 1130 PM. Localized, but erratic winds of
50 to 60 mph can be expected.

Heat bursts are caused by decaying thunderstorms and only
develop in extremely unique environments. The rare setup
for a heat burst is dry air directly beneath a weakening elevated
thunderstorm. When a thunderstorm is weakening air within the
thunderstorm begins to sink. If this sinking air is very dry and
high enough it will begin to accelerate toward the ground since it
is more dense. Any remaining precipitation will fall through this
dry air and quickly evaporate. As the air continues downward, it
warms rapidly due to compression.
Special weather statement, Jun 27, 9:40 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1040 PM CDT Sat Jun 27 2020

KSZ078-280445-
Ford-
Including the city of Dodge City
1040 PM CDT Sat Jun 27 2020

...Strong winds from possible heat burst over Ford County...

AT 1037 PM strong winds and a rapid but brief warming spike in
temperatures may occur, as a result of dissipating thunderstorms,
across portions of Ford County, including Dodge City. This rare
weather phenomenon called a heat burst will be possible through
1145 PM. Very strong and erratic winds of 50 to 60 mph can occur
with heat bursts.

Heat bursts are caused by decaying thunderstorms and only
develop in extremely unique environments. The rare setup
for a heat burst is dry air directly beneath a weakening elevated
thunderstorm. When a thunderstorm is weakening air within the
thunderstorm begins to sink. If this sinking air is very dry and
high enough it will begin to accelerate toward the ground since it
is more dense. Any remaining precipitation will fall through this
dry air and quickly evaporate. As the air continues downward, it
warms rapidly due to compression.
Special weather statement, Jun 27, 10:01 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1101 PM CDT Sat Jun 27 2020

KSZ062-280445-
Kearny KS-
1101 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY COUNTY UNTIL 1145
PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Kendall, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin and Deerfield.

LAT...LON 3774 10144 3781 10152 3811 10113 3780 10111
TIME...MOT...LOC 0400Z 229DEG 25KT 3777 10144

SUGDEN
Special weather statement, Jun 27, 10:13 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Sat Jun 27 2020

KSZ030-280500-
Trego KS-
1113 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Park, or near Quinter, moving east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3906 9991 3906 10015 3913 10015 3913 9988
TIME...MOT...LOC 0413Z 268DEG 30KT 3909 10034

SUGDEN
Special weather statement, Jun 27, 10:15 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Sat Jun 27 2020

KSZ063-077-280500-
Gray KS-Finney KS-
1115 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Garden City, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Finney and
northwestern Gray Counties.

LAT...LON 3790 10078 3807 10086 3824 10044 3798 10032
TIME...MOT...LOC 0415Z 249DEG 16KT 3802 10073

SUGDEN
Special weather statement, Jun 27, 10:25 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1125 PM CDT Sat Jun 27 2020

KSZ063-077-280515-
Gray KS-Finney KS-
1125 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY AND NORTHERN
GRAY COUNTIES UNTIL 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Charleston, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Charleston and Kalvesta.

LAT...LON 3787 10066 3802 10067 3807 10025 3786 10023
TIME...MOT...LOC 0425Z 274DEG 20KT 3798 10059

SUGDEN

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Finney

When
June 27, 11:04 PM CST
Where
Finney County, 6.43 mi SSW of Holcomb
Measured
0.75 in hail
Reported by
Public
Coordinates
37.890, -101.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907237.